Kansas, 2024

Tornadoes and Flash Flooding in Kansas, June 18, 2024

June 18, 2024 · NWS DDC · 20 events in 8 counties and zones

Hail and wind 06/18.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Hail and wind 06/18.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 18, 1:26 PM CST, 1 hour 16 minutes earlier. Its key messages:

  • Rain and thunderstorms are expected Tuesday afternoon through Wednesday. Some storms will produce severe wind and hail, and some locally very heavy rainfall is expected. Some flooding issues are possible through Wednesday morning, with a Flash Flood Watch in effect.
  • Much cooler behind a cold front on Wednesday, with temperatures in the 60s and 70s through the day.
Area forecast discussion, Jun 18, 1:26 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
226 PM CDT Tue Jun 18 2024

.KEY MESSAGES...

- Rain and thunderstorms are expected Tuesday afternoon through
  Wednesday. Some storms will produce severe wind and hail, and
  some locally very heavy rainfall is expected. Some flooding
  issues are possible through Wednesday morning, with a Flash
  Flood Watch in effect.

- Much cooler behind a cold front on Wednesday, with
  temperatures in the 60s and 70s through the day.

&&

.UPDATE...
Issued at 153 PM CDT Tue Jun 18 2024

MESOSCALE DISCUSSION...

A cold front was beginning to stall across southwest Kansas.
Convection was already developing along the boundary early this
afternoon. 0-6 km bulk shear values were marginally supportive
of supercell structures. However, shear will be stronger on the
cool side of the boundary and dewpoints/CAPE values will be
high. There may be a brief window through 6 pm or so when
tornadoes and very large hail are possible with any isolated
supercell that is located on the cool side of the boundary.
Additionally, landspout tornadoes are possible for storms
anchored along the front given the steepening low to mid level
lapse rates. During the evening hours, expect convection to form
into a line, with marginally severe hail and damaging wind the
main concern. Given the high moisture content and possibility of
training storms, flash flooding is possible for areas that
experience multiple storms.

&&

.DISCUSSION...
Issued at 200 PM CDT Tue Jun 18 2024

Midday surface observations depicted an unusually strong cold
front for mid June standards, slowing its forward progress from
the northwest zones into NW KS. Ahead of the cold front, strong
south winds continued, gusting 40-45 mph. Strong moisture
convergence along the advancing boundary is expected to result
in explosive thunderstorm development along a roughly Hays-
Dodge City-Liberal line starting around 4 pm. Strong instability
and moderate wind shear, combined with the strong surface
boundary providing a source of low level vorticity, will result
in some supercell structures for the first few hours of the
event, roughly 4-7 pm. Large hail and tornadic/landspout
potential is expected from this activity, especially where 1)
storms can remain discrete longer, and 2) surface winds retain a
backed easterly component. Hatched probability for significant
hail > 2 inches and significant wind gusts > 75 mph was
maintained on the 1630z outlook, and with an increase in tornado
probability along that preferred HYS-DDC-LBL line 4-7 pm.
Moisture content is high, with dewpoints near or above 70,
resulting in low LCLs and very efficient heavy rainfall
production. Very rare to have such a glaring flash flood
potential/risk this far west in SW KS.

During the course of the evening, and through tonight and
sunrise Wednesday, a mesoscale convective complex (MCS) will
evolve over SW KS, along and north of the slowly moving frontal
boundary. Threat during the evening will rapidly transition
from hail/wind/tornadoes, to widespread heavy rainfall toward
midnight. In fact, areas of heavy rainfall are expected through
the night, and the inherited flash flood watch is warranted and
well placed. Expanded the flash flood watch southward to
include Haskell, Meade and Clark counties. QPF of 1-2 inches is
expected to be common, especially along and south of US 50, with
2-4 inches typical where training becomes established. Some CAM
solutions are printing out some crazy rainfall totals through
tonight; one should not place much emphasis on these exact
forecast amounts and locations. Rather, the message is clear:
locally intense, flooding rainfall is expected tonight through
Wednesday morning, with hydrologic concerns. Needless to say,
heavy rain wording was included in the grids and forecast
products. Residents are reminded to avoid driving through water
of unknown depth, especially tonight after sunset.

Additional rain and thunderstorms will regenerate through at
least the first half of Wednesday, as forcing for ascent
continues above the slowly advancing cold front. All models also
generate widespread low stratus, with east/northeast winds
establishing in the saturated boundary layer. Between
unseasonably strong cold advection, and the stratus, Wednesday
will be much cooler; the question is how much cooler. For
example, 12z MET/NAM guidance keeps GCK and the northwest zones
in the 50s all day Wednesday. GFS solutions show a more modest
cooling, with a reduction of about 5C at 850 mb. Reduced
afternoon temperatures to the lower to mid 70s for many zones,
but suspect many will hold in the 60s.

A warming trend is expected Thursday through Saturday, as
temperatures quickly rebound in the strongest sunshine of the
year. Standing water and saturated topsoils from tonight's rain
will slow this process down significantly. Still, mid 90s are
expected to be common by Saturday afternoon. 12z GEFS ensemble
members show a 30% probability of temperatures > 100 across the
favored Red Hills southeast of DDC Saturday afternoon. It
stands to reason that rain chances will also dwindle away during
this time window.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1123 AM CDT Tue Jun 18 2024

VFR will continue through the next several hours, with strong
south winds persisting, gusting to near 40 kts. Midday surface
observations showed a strong cold front draped across NW KS, and
this boundary will make progress further into SW KS this
afternoon. 12z ARW shows thunderstorms developing along this
cold front along a HYS-DDC-LBL line 21z-00z, and used this
timing as a guide in this set of TAFs. With the frontal boundary
becoming stationary for the remainder of the TAF period, periods
of rain, showers or thunderstorms will prevail through 18z Wed,
with reduced flight categories in locally heavy rainfall likely.
TAFs already include convective TEMPO groups for at least
initial development, but additional TEMPOs/amendments are likely
through the TAF period. Model consensus is for IFR stratus to
fill in behind the cold front/MCS through Wednesday morning,
with high confidence of degraded flight conditions through this
period.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 7 PM CDT this evening through Wednesday
evening for KSZ030-031-043>046-063>066-076>080-087-088.

&&

MESOSCALE DISCUSSION...Finch
DISCUSSION...Turner
AVIATION...Turner
Hazardous weather outlook, Jun 18, 2:12 AM CST, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
312 AM CDT Tue Jun 18 2024

KSZ030-031-043>046-061>066-074>081-084>090-190815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
312 AM CDT Tue Jun 18 2024 /212 AM MDT Tue Jun 18 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe weather and flash flood risk later this afternoon and
tonight for much of southwest Kansas. Best chance of both will be
located roughly along and north of the highway 54 corridor. Severe
weather risk will have storms with hail up to 2 inches in diameter
and wind gusts 60 mph or greater. Tornado threat is low however
an isolated landspout around the cold front can't be ruled out.
Tonight flash flood risk increases as the storms will likely train
over the same areas and we could see rainfall amounts as high as 3
inches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storms and flooding risk continue into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 PM today.

In the hours before

Special weather statement, Jun 18, 1:15 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
215 PM CDT Tue Jun 18 2024

KSZ030-031-043>046-062>065-074>079-084>087-182215-
Gray KS-Seward KS-Hodgeman KS-Pawnee KS-Trego KS-Lane KS-Grant KS-
Haskell KS-Ness KS-Morton KS-Finney KS-Meade KS-Rush KS-Stanton KS-
Kearny KS-Stevens KS-Scott KS-Ellis KS-Edwards KS-Ford KS-
215 PM CDT Tue Jun 18 2024

...Brief Landspout Tornadoes Possible...

At 214 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the cold front. However, at
this time it is unknown which if any storm would produce a
landspout. Any landspouts which develop are expected to pose a
limited threat.

Locations impacted include...
Dodge City, Garden City, Liberal, Hays, Ulysses, Gray, Hugoton,
Lakin, Elkhart, Cimarron, Holcomb, Ellis, Wakeeney, Sublette, Ness
City, La Crosse, Victoria, Satanta, Dighton, and Montezuma.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3699 10204 3725 10203 3870 10040 3870 10015
      3891 10015 3913 9989 3913 9904 3843 9903
      3700 10072

SPRINGER
Special weather statement, Jun 18, 1:35 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
235 PM CDT Tue Jun 18 2024

KSZ030-031-044-045-182015-
Trego KS-Lane KS-Ellis KS-Ness KS-
235 PM CDT Tue Jun 18 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN NESS...CENTRAL
TREGO...EAST CENTRAL LANE AND NORTHWESTERN ELLIS COUNTIES THROUGH 315
PM CDT...

At 235 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from 9 miles
north of Ogallah to near Utica. Movement was east at 10 mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects. Minor hail damage to vegetation is possible.

Strong thunderstorms will be near...
  Ogallah, Utica, and Trego Center around 240 PM CDT.
  Arnold around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3847 10001 3856 10030 3870 10018 3870 10015
      3873 10015 3913 9979 3913 9941
TIME...MOT...LOC 1935Z 276DEG 9KT 3911 9973 3862 10017

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Jun 18, 2:13 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
313 PM CDT Tue Jun 18 2024

KSZ063-182045-
Finney KS-
313 PM CDT Tue Jun 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL FINNEY COUNTY
THROUGH 345 PM CDT...

At 312 PM CDT, Doppler radar was tracking a strong thunderstorm
producing a landspout 5 miles northeast of Garden City. This
thunderstorm was nearly stationary.

HAZARD...Landspouts and wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This storm will remain over mainly rural areas of north central
Finney County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern and west central Kansas.

&&

LAT...LON 3821 10049 3797 10074 3803 10085 3827 10061
      3827 10060
TIME...MOT...LOC 2012Z 271DEG 3KT 3812 10068

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SPRINGER
Local storm report, Jun 18, 2:22 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
322 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     Landspout        8 NE Garden City        38.06N 100.76W
06/18/2024                   Finney             KS   Public

&&

jdf

The radar

The Dodge City radar (KDDC), 134 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 tornado, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Trego

When
June 18, 2:42 PM CST
Where
Trego County, 1.28 mi WSW of Riga
Measured
1.5 in hail
Reported by
Public
Coordinates
38.940, -99.650

Hail, Ellis

When
June 18, 2:42 PM CST
Where
Ellis County, 0.88 mi NW of Ellis
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
38.940, -99.560

Hail, Ellis

When
June 18, 2:45 PM CST
Where
Ellis County, 0.88 mi NW of Ellis
Measured
2 in hail
Reported by
Public
Coordinates
38.940, -99.560

Tornado, Finney

When
June 18, 2:46 PM CST
Where
Finney County, 4.68 mi NNW of Eminence
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
38.180, -100.540

Numerous photos and video evidence of a tornado. Report of the tornado persistent for 10 minutes. Rating EFU due to no damage reported.

Hail, Ellis

When
June 18, 3:25 PM CST
Where
Ellis County, 1.07 mi W of Ellis
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.930, -99.570

Hail, Haskell

When
June 18, 4:45 PM CST
Where
Haskell County, Sublette
Measured
1 in hail
Reported by
Public
Coordinates
37.480, -100.850

Hail, Gray

When
June 18, 5:20 PM CST
Where
Gray County, 0.69 mi N of Copeland
Measured
1 in hail
Reported by
Public
Coordinates
37.540, -100.630

Hail, Gray

When
June 18, 5:33 PM CST
Where
Gray County, 4.69 mi NNE of Copeland
Measured
1 in hail
Reported by
Public
Coordinates
37.590, -100.590

Thunderstorm Wind, Haskell

When
June 18, 5:35 PM CST
Where
Haskell County, 0.88 mi SW of Satanta Muni Arpt
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
37.440, -100.990

Tornado, Ford

When
June 18, 5:47 PM CST
Where
Ford County, 9.13 mi S of Howell
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
37.650, -100.210

Several sightings of the tornado. Tornado estimated an EFU since no damage was reported.

Hail, Seward

When
June 18, 6:00 PM CST
Where
Seward County, 7.6 mi N of Kismet
Measured
1.75 in hail
Reported by
Public
Coordinates
37.310, -100.700

Hail, Ford

When
June 18, 6:20 PM CST
Where
Ford County, 1.64 mi E of Dodge City
Measured
1 in hail
Reported by
Public
Coordinates
37.750, -99.990

Hail, Ford

When
June 18, 6:20 PM CST
Where
Ford County, 0.88 mi SW of Dodge City
Measured
1.5 in hail
Reported by
Public
Coordinates
37.740, -100.030

Flash Flood, Ford

When
June 18, 6:22 PM CST
Where
Ford County, 0.69 mi S of Dodge City to 0.95 mi ESE of Dodge City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.740, -100.020

Water over the road reported by fire department.

Hail, Ford

When
June 18, 6:25 PM CST
Where
Ford County, 0.69 mi S of (Ddc)dodge City Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.760, -99.970

Tornado, Ford

When
June 18, 6:47 PM CST to 6:52 PM CST
Where
Ford County, 9.13 mi S of Howell to 9.4 mi S of Howell
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
37.650, -100.210

Saw by several people. Rated an EFU since no damage was reported.

Flash Flood, Seward

When
June 18, 7:00 PM CST
Where
Seward County, 1.3 mi ENE of Liberal to 1.37 mi E of Liberal
Cause
Heavy Rain
Reported by
Public
Coordinates
37.040, -100.910

Water over the road. Road Blocked off.

Flash Flood, Stevens

When
June 18, 7:23 PM CST
Where
Stevens County, 7.62 mi S of Hugoton Muni Arpt to 6.73 mi S of Hugoton Muni Arpt
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.060, -101.360

Water over the road at 12 AN RD E.

Hail, Seward

When
June 18, 7:25 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
1 in hail
Reported by
Public
Coordinates
37.040, -100.940

Hail, Seward

When
June 18, 7:30 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
1 in hail
Reported by
Public
Coordinates
37.040, -100.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192335, 1192336, 1192337, 1192338, 1192339, 1192340, 1192341, 1192342, 1192343, 1192344, 1192345, 1192346, 1192348, 1192350, 1192351, 1192353, 1192354, 1192356, 1192357, 1192358.